Repeatedly giving a baby <"https://www.yourlawyer.com/practice_areas/defective_drugs">Tylenol or other acetaminophen products could be putting the child at risk for liver injury, including acute liver failure. According to a case report published in the journal â€œPediatricsâ€, one child suffered such a liver injury after being treated with acetaminophen for 10 days.
Acetaminophen, long considered a safe drug for children, is widely used in both prescription and over-the-counter (OTC) products to reduce pain and fever. While is one of the most commonly-used drugs in the U.S., frequent use can pose risks.
According to the â€œPediatricsâ€ case study, an infant developed acute liver failure after administration of acetaminophen for 10 days at a total dose of 720 mg/day (72 mg/kg per day). This resulted in elevated aspartate aminotransferase and alanine aminotransferase levels, encephalopathy, and an increased ammonium level. The child’s clinical condition and laboratory test results improved rapidly after intravenous N-acetylcysteine therapy, according to the report.
The study authors wrote that health care providers should be aware that multiple doses of acetaminophen in infants may lead to acute hepatic failure.
It’s long been known that acetaminophen can cause liver injuries in both adults and children. According to statistics from the Food & Drug Administration (FDA), from 1998 to 2003, acetaminophen was the leading cause of acute liver failure in the U.S., with 48 percent of acetaminophen-related cases associated with accidental overdose.
Just last week, the FDA announced it was limiting the amount of acetaminophen allowed in prescription painkillers like Vicodin, Percocet, Tylenol with Codeine, and Oxycodone to 325 mg, down from 750 mg. In making the announcement, the agency cited the risk of liver injury. The agency also mandated that prescription combination acetaminophen products include â€œblack boxâ€ warnings on their labels alerting users to the potential for liver damage.
Overdoses from prescription acetaminophen-combination products account for nearly half of all cases of acetaminophen-related liver damage in the U.S., the FDA said. Many of these injuries occur because a person is taking two acetaminophen products at one time, and this can exceed the recommended daily limit. Many patients may not know that the drug theyâ€™re taking contains acetaminophen and often they arenâ€™t warned to avoid other acetaminophen-containing products.